Texas, 2004Flash Flooding in Texas, May 13, 2004
May 13, 2004 · NWS EWX · 2 events in 2 counties and zones
2 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 13, 2:00 PM CST, 4 hours 30 minutes earlier.
Area forecast discussion, May 13, 2:00 PM CST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
300 PM CDT THU MAY 13 2004
.DISCUSSION...
THUNDERSTORM ACTIVITY CONTINUES TO FIRE UP OVER THE EASTERN HALF OF
THE FORECAST WARNING AREA AS A UPPER LEVEL SHORTWAVE MOVES EASTWARD.
ALSO INDICATED IS A SURFACE DRYLINE MOVING ACROSS CENTRAL TEXAS WITH
ASSOCIATED THUNDERSTORM ACTIVITY. THIS ACTIVITY EXTENDING SOUTH
INTO THE HILL COUNTRY COUNTIES.
THE EASTERN COUNTIES CONTINUE TO BE UNDER THE INFLUENCE OF TROPICAL
MOISTURE AND A MARGINAL INSTABILITY CONDITION. LOOKING FOR
THUNDERSTORM ACTIVITY TO CONTINUE THROUGH THE REMAINDER OF TODAY AND
INTO FRIDAY.
WITH THE APPROACHING COLD FRONT MOVING INTO THE NORTHERN COUNTIES OF
THE HILL COUNTRY LATE TONIGHT OR EARLY FRIDAY MORNING...
THUNDERSTORMS ARE EXPECTED.
A FLASH FLOOD WATCH IS IN EFFECT UNTIL 4PM CDT FRIDAY AFTERNOON. WET
GROUND FROM PREVIOUS RAINS WILL NOT BE ABLE TO HOLD ANY ADDITIONAL
RAINS. RAINFALL AMOUNTS OF FIVE TO SEVEN INCHES ARE EXPECTED.
WITH ADDITIONAL RAINS EXPECTED ON FRIDAY...IT IS VERY POSSIBLE
THE WATCH WILL BE REISSUED LATER TONIGHT TO INCLUDE ALL OF SOUTH
CENTRAL TEXAS.
MODEL GUIDANCE FROM THIS MORNING 12Z RUN DID NOT CHANGE SIGNIFICANTLY
FROM LAST NIGHT 00Z RUN. STILL LOOKING AT THUNDERSTORMS OVER THE
NEXT FIVE PERIODS AND WINDS SHIFTING TO THE NORTH OVER THE HILL
COUNTRY FRIDAY MORNING AND PROGRESSING SOUTHWARD VERY SLOWLY THROUGH
THE DAY. FRONT BECOMING STATIONARY LATE FRIDAY NIGHT INTO SATURDAY
WITH AN OVER RUNNING EVENT PRODUCING RAINS INTO SATURDAY. LOOKING FOR
WINDS RETURNING TO THE SOUTHEAST LATE SATURDAY.
LAST MINUTE NOTE...SPC HAS ISSUED A TORNADO WATCH FOR MOST OF THE
FORECAST WARNING AREA...WITH THE EXCEPTION BEING THE THREE EXTREME
NORTHEAST COUNTIES OF LLANO...BURNET AND WILLIAMSON. THIS WATCH
IS IN EFFECT UNTIL 01Z...8PM CDT TONIGHT. THUNDERSTORMS CONTINUE TO
DEVELOP ALONG THE DRYLINE OVER THE WESTERN COUNTIES...MOVING
EASTWARD.
&&
.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY 70 80 61 81 / 80 60 40 30
AUSTIN BERGSTROM INTL AIRPORT 70 80 61 81 / 80 60 40 30
DEL RIO INTL AIRPORT 70 86 65 82 / 40 50 40 30
SAN ANTONIO INTL AIRPORT 71 81 64 81 / 60 60 40 30
&&
.EWX WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR FLASH FLOODING IN
EFFECT FOR THE EASTERN HALF OF THE REGION UNTIL 21Z...4PM FRIDAY.
...TORNADO WATCH FOR MOST OF SOUTH CENTRAL TEXAS UNTIL 01Z...8PM CDT
TONIGHT.
&&
Hazardous weather outlook, May 13, 8:00 AM CST, 10 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
900 AM CDT THU MAY 13 2004
TXZ171>173-183>194-202>209-217>225-228-141100-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DEWITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
900 AM CDT THU MAY 13 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.
.DAY ONE...
THERE IS A RISK OF SEVERE THUNDERSTORMS TODAY...IN THE SECTOR EAST
OF INTERSTATE 35 AND NORTH OF INTERSTATE 10. THIS INCLUDES THE
AUSTIN METROPOLITAN AREA EAST TO LAGRANGE AND LEXINGTON. THE MAIN
THREAT IS TORNADIC ACTIVITY WITH HAIL IN EXCESS OF 2 INCHES
DIAMETER. OTHER THUNDERSTORMS IN THE REGION WILL BE SLOW MOVING
RESULTING IN HIGH RAINFALL AMOUNTS AND FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...
CHANCES FOR THUNDERSTORMS INCREASE SIGNIFICANTLY ON FRIDAY...WITH
HEAVY RAIN AND FLASH FLOODING BEING THE MAIN THREAT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
In the hours before
Local storm report, May 13, 2:34 PM CST, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
334 PM CDT THU MAY 13 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0332 PM FLASH FLOOD POTH 29.07N 98.08W
05/13/2004 WILSON TX LAW ENFORCEMENT
SEVERAL ROADS CLOSED IN SOUTHERN WILSON COUNTY INCLUDING
US 181.
&&
JPBSpecial weather statement, May 13, 4:18 PM CST, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
518 PM CDT THU MAY 13 2004
TXZ183>194-202>209-217>225-228-140059-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-CALDWELL-COMAL-DEWITT-DIMMIT-
EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-MAVERICK-MEDINA-REAL-TRAVIS-UVALDE-
VAL VERDE-WILSON-ZAVALA-
518 PM CDT THU MAY 13 2004
...TORNADO WATCH 201 IS IN EFFECT UNTIL 800 PM CDT...
THE FOLLOWING COUNTIES REMAIN IN THE TORNADO WATCH...
ATASCOSA...BANDERA...BASTROP...BEXAR...BLANCO...CALDWELL...COMAL...
DEWITT...DIMMIT...EDWARDS...FAYETTE...FRIO...GILLESPIE...GONZALES...
GUADALUPE...HAYS...KARNES...KENDALL...KERR...KINNEY...LAVACA...LEE...
MAVERICK...MEDINA...REAL...TRAVIS...UVALDE...VAL VERDE...WILSON AND
ZAVALA.
Local storm report, May 13, 5:44 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
644 PM CDT THU MAY 13 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0250 PM HAIL POTH 29.07N 98.08W
05/13/2004 0.75 INCH WILSON TX EMERGENCY MNGR
&&
PMFlash Flood, Llano
- When
- May 13, 6:30 PM CST to 7:30 PM CST
- Where
- Llano County, West Portion
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 30.706, -98.684 (the zone’s center; the record gives no point)
Showers and thunderstorms dropped between 1 and 2 inches of rain over most of Llano County, with up to 4 inches in the western part between Llano and Castell. Most rural roads in western Llano County were closed briefly due to flash flooding.
Flash Flood, Gillespie
- When
- May 13, 8:30 PM CST to 10:30 PM CST
- Where
- Gillespie County, Countywide
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 30.318, -98.946 (the zone’s center; the record gives no point)
General 1 inch rains fell over Gillespie County, with isolated totals near 3 inches. Several roads in the central part of the county were closed due to flash flooding.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, May 13, 20041 death · 2 injured · 1 event
- Rip Current in Florida, May 13, 20041 death · 1 event
- Tornado and Flash Flooding in Texas, May 13, 2004$1.6 million · F1 · 28 events
- Flash Flooding and Hail in Texas, May 13, 2004$7.3 million · 1 in hail · 14 events
- Tornado and Flash Flooding in Oklahoma, May 13, 2004$241,000 · F1 · 27 events
- Damaging Wind in New York, May 13, 2004$500,000 · 60 kt wind · 1 event
- Tornadoes and Flash Flooding in Texas, May 13, 2004$54,000 · F0 · 43 events
- Tornadoes and Flash Flooding in Texas, May 13 to 14, 2004$94,000 · F0 · 14 events
- Hail and Damaging Winds in Texas, May 13 to 14, 2004$125,000 · 60 kt wind · 5 events
- Damaging Wind in Texas, May 13, 2004$150,000 · 60 kt wind · 1 event
- Hail and Damaging Winds in Oklahoma, May 13, 2004$60,000 · 1 in hail · 20 events
- Flash Flooding in Texas, May 13, 2004$100,000 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5398129, 5398130.